Alert archive / Hawaii / High Wind Warnings in 2019

High Wind Warning 7, NWS Honolulu, HI

May 3, 2019Hawaii County, Hawaii

NWS Honolulu, HI issued this high wind warning at May 3, 2019, 3:34 PM HST for Hawaii County, Hawaii. It took effect at May 3, 2019, 6:00 PM HST. It was in force for 65 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2019, 3:34 PM HST (01:34 UTC)
In effect from
May 3, 2019, 6:00 PM HST
Expired
May 6, 2019, 10:43 AM HST
In force
65 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 226 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
226 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

374 
WWHW70 PHFO 040134
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 PM HST Fri May 3 2019

HIZ028-041445-
/O.UPG.PHFO.HW.A.0003.190504T0400Z-190506T1600Z/
/O.NEW.PHFO.HW.W.0007.190504T0400Z-190506T0400Z/
Big Island Summits-
334 PM HST Fri May 3 2019

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM HST
SUNDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect from 6 PM this evening to 6 PM HST
Sunday. The High Wind Watch is no longer in effect.

* WINDS...West increasing to 40 to 60 mph tonight, then
  strengthening to 50 to 75 mph Saturday.

* TIMING...Increasing tonight, continuing through Sunday
  afternoon, and possibly holding through Sunday night.

* IMPACTS...Travel to the summits will be difficult or dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ022-041445-
/O.NEW.PHFO.WI.Y.0023.190504T1800Z-190506T0400Z/
Haleakala Summit-
334 PM HST Fri May 3 2019

...WIND ADVISORY IN EFFECT FROM 8 AM SATURDAY TO 6 PM HST
SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect from 8 AM Saturday to 6 PM HST
Sunday.

* WINDS...West increasing to 35 to 50 mph on Saturday.

* TIMING...Saturday through Sunday afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution..

&&

$$
Wroe
6 follow-up statements
671 
WWHW70 PHFO 041335
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 AM HST Sat May 4 2019

HIZ028-050245-
/O.CON.PHFO.HW.W.0007.000000T0000Z-190506T0400Z/
Big Island Summits-
335 AM HST Sat May 4 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...West 60 to 75 mph with gusts to 90 mph.

* TIMING...continuing through Sunday afternoon, and possibly 
  holding through Sunday night.

* IMPACTS...Travel to the summits will be difficult or dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ022-050245-
/O.CON.PHFO.WI.Y.0023.190504T1800Z-190506T0400Z/
Haleakala Summit-
335 AM HST Sat May 4 2019

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
HST SUNDAY...

* WINDS...West increasing to 35 to 50 mph through the day today.

* TIMING...through Sunday afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at 
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Gibbs
868 
WWHW70 PHFO 050132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Sat May 4 2019

HIZ028-051445-
/O.CON.PHFO.HW.W.0007.000000T0000Z-190506T0400Z/
Big Island Summits-
332 PM HST Sat May 4 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...West 50 to 80 mph with localized gusts to 95 mph.

* TIMING...Through Sunday afternoon, and possibly holding through
  Sunday night.

* IMPACTS...Travel to the summits will be difficult or dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ022-051445-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-190506T0400Z/
Haleakala Summit-
332 PM HST Sat May 4 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST SUNDAY...

* WINDS...West 35 to 50 mph with localized gusts over 60 mph.

* TIMING...through Sunday afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Foster
140 
WWHW70 PHFO 051334
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
334 AM HST Sun May 5 2019

HIZ028-060245-
/O.CON.PHFO.HW.W.0007.000000T0000Z-190506T0400Z/
Big Island Summits-
334 AM HST Sun May 5 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* WINDS...West 50 to 80 mph with localized gusts to 100 mph.

* TIMING...Through this afternoon, and possibly holding through 
  tonight.

* IMPACTS...Travel to the summits will be difficult or dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

HIZ022-060245-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-190506T0400Z/
Haleakala Summit-
334 AM HST Sun May 5 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WINDS...West 35 to 50 mph with localized gusts over 60 mph.

* TIMING...through this afternoon.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Gibbs
673 
WWHW70 PHFO 060138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Sun May 5 2019

HIZ022-060245-
/O.CAN.PHFO.WI.Y.0023.000000T0000Z-190506T0400Z/
Haleakala Summit-
338 PM HST Sun May 5 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Winds over Haleakala have diminished.

$$

HIZ028-061445-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-190506T1600Z/
Big Island Summits-
338 PM HST Sun May 5 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 AM HST MONDAY...

* WINDS...West 40 to 60 mph with localized gusts over 85 mph. 

* TIMING...Through tonight.

* IMPACTS...Travel to the summits will be difficult or dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$

Burke
426 
WWHW70 PHFO 061314
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
314 AM HST Mon May 6 2019

HIZ028-062200-
/O.EXT.PHFO.HW.W.0007.000000T0000Z-190506T2200Z/
Big Island Summits-
314 AM HST Mon May 6 2019

...HIGH WIND WARNING NOW IN EFFECT UNTIL NOON HST TODAY...

* WINDS...West to southwest 55 to 75 mph with localized gusts up
  to 90 mph over the Big Island summits of Mauna Kea and Mauna Loa.
 
* TIMING...Through Noon today.

* IMPACTS...Travel to the summits will be difficult and 
  dangerous. Unnecessary travel should be avoided until winds 
  subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means that winds at the summits are expected
to be at least 56 mph, with gusts over 66 mph. Take necessary
precautions to protect property. Travel to summit areas should be
delayed until winds subside.

&&

$$
514 
WWHW70 PHFO 062043
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1043 AM HST Mon May 6 2019

HIZ028-070400-
/O.CAN.PHFO.HW.W.0007.000000T0000Z-190506T2200Z/
/O.NEW.PHFO.WI.Y.0024.190506T2043Z-190507T0400Z/
Big Island Summits-
1043 AM HST Mon May 6 2019

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 PM HST this evening. The
High Wind Warning has been cancelled.

* WINDS...West 40 to 50 mph with localized gusts over 55 mph.

* TIMING...Through 6 PM HST today.

* IMPACTS...Travel to the summits will be difficult and 
  dangerous. Unnecessary travel should be avoided until winds 
  subside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

RCB

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high wind warning went out at May 3, 9:47 AM HST, 5 hours 47 minutes earlier.

Area forecast discussion, May 3, 9:47 AM HST, 5 hours 47 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
947 AM HST Fri May 3 2019

.SYNOPSIS...
An out of season cold front will approach the state today,
leading to an unstable southerly flow that will produce scattered
showers, some briefly heavy. The front will move down the island
chain late tonight into early Sunday, bringing a period of heavy
showers, gusty winds, and possibly thunderstorms. Drier and cooler
northwest winds will fill in behind the front Saturday night into
early next week, with trade unlikely to make a return until
Thursday.

&&

.DISCUSSION...
An unstable southerly flow is developing. Low level winds are
veering southerly as an out of season cold front, currently
located about 275 miles northwest of Kauai, approaches from the
northwest. Recent aircraft data from Honolulu and Kahului show
that the advancing upper level trough driving the front has wiped
out the inversion. As a result, heavy showers are flaring within a
diffuse band of low level moisture that is draped over and around
Maui County and Oahu. A pocket of active showers was affecting
east Maui this morning, but this area has recently moved off to
the north. The band of low level moisture is expected to lift
north through the day, but there will be enough lingering moisture
and ample instability for sea breezes to trigger afternoon
showers, some briefly heavy, over the islands.

Southerly winds will shift out of the southwest and increase
tonight as the front nears the islands. Scattered showers embedded
within this flow will pass over most islands, but the main focus
will be on Kauai. The GFS model shows an area of prefrontal
convergence generating some enhanced shower activity over and
around Kauai during the middle of the night, with the front
reaching the island in the predawn hours. Expect a line of heavy
showers and/or thunderstorms to accompany the front, and based on
recent guidance, this line could be capable strong and gusty
winds.

The unusually strong May front will bring a period of heavy
rainfall, gusty winds, and possibly thunderstorms down most of the
island chain on Saturday. The consensus of the guidance has the
front clearing Kauai not long after sunrise, reaching Oahu by late
morning, moving to Maui County during the afternoon and evening,
then on to the Big Island Saturday night. During this time, a
potent upper low will drop southward into the upper trough and
approach the state from the north. A jet stream along the southern
flank of the upper low should move over the islands and produce
forcing that will generate heavy showers along the front. The
greatest amount of forcing and coldest air aloft should remain
just northeast of the state. However, a line of heavy showers or
thunderstorms along the front could be capable of producing strong
winds from Kauai to Maui. Although rain rates could be impressive
along the front, heavy showers are not expected to last long
enough in any one place to produce a significant flash flood
threat. There is also the potential for gusty downsloping
southwest to west winds along the front. It does not appear that a
wind advisory will be needed, though localized downsloping wind
gusts of around 40 mph are a strong possibility on Oahu and parts
of Maui County. At higher elevations, the high summits on the Big
Island will almost certainly experience warning level winds, while
advisory level conditions are expected on summit of Haleakala.

On Sunday, the front will likely weaken near the Big Island as the
compact upper level low passes north of the state. Latest guidance,
however, depicts a secondary band of moisture moving through that
could produce another round of showers and gusty northwest winds.

Very cool conditions by May standards are expected to fill in on
the northwesterly flow on Sunday and Monday. The latest guidance
drops dew points into the upper 50s, and daytime high temperatures
will likely remain in the upper 70s, which is highly unusual for
early May. As the upper level low weakens and lifts off to the
northeast, stable and rather dry northerly winds will likely lead
to dry conditions through the middle of next week. There is no
real sign of trade winds until Thursday.

&&

.AVIATION...
Increasing moisture and instability from an approaching surface
front and disturbance aloft continue to feed showers around the
islands and coastal waters, most widespread around the islands of
Maui County this morning. An AIRMET for mountain obscuration is
currently in effect for Maui. VFR conditions will predominate
today, but brief to TEMPO MVFR conditions in lower ceilings and
showers will occur over the individual islands with greater
frequency through tonight, likely prompting additional islands
added to the AIRMET. Winds will veer toward the south through the
day as the surface and upper-level features get closer.

&&

.MARINE...
An approaching front will bring unsettled weather to the region
that could include heavy showers, thunderstorms and locally gusty
winds this weekend. In addition, sustained SW to NW winds may
briefly reach Small Craft Advisory criteria as the front passes.

Southerly winds are observed across much of the region this
morning out ahead of the front. Expect the winds to veer to the
southwest and increase as the front draws closer tonight through
Saturday. The front is expected move rather quickly down the
island chain, passing Kauai early Saturday, Oahu by the afternoon,
Maui County that evening and the Big Island Saturday night and
Sunday. Behind the front, northwest winds are expected, with winds
becoming west Monday. The low responsible for the front will
dissipate north of the islands as we head into the middle of the
week, resulting in lighter winds.

The current small northwest swell is expected to persist through
Saturday. The approaching low will send a moderate sized short-
period northwest swell toward the islands Saturday night through
Monday, with surf expected to remain below advisory levels as the
swell peaks Sunday night. A small long-period northwest swell is
possible around the middle of next week, as is a small short-
period northeast swell. Relatively small south and southwest
swells will arrive in the islands through the middle of next week,
with an uptick in swell energy expected today into the weekend,
and then again early next week.

See the latest Oahu Surf Discussion (SRDHFO) for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 6 PM HST this evening through late Sunday
night for Big Island Summits.

&&

DISCUSSION...Wroe
AVIATION...TS
MARINE...M Ballard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:34 PM HSTWind AdvisoryHFOKalawao48 hr
May 4, 3:00 AM HSTSmall Craft AdvisoryHFO49 hr
May 4, 8:18 AM HSTSpecial Weather StatementHFOHonolulu57 min
May 4, 8:27 AM HSTAreal Flood AdvisoryHFOHonolulu100 min
May 4, 9:50 AM HSTSpecial Marine WarningHFO40 min
May 4, 10:43 AM HSTSpecial Marine WarningHFO47 min

Nearby

High Wind Warnings in Hawaii, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.